Arizona, 2008

Hail in Arizona, July 3, 2008

July 3, 2008 · NWS FGZ · 1 event in 1 county or zone

A severe thunderstorm hit Strawberry and produced nickle sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A severe thunderstorm hit Strawberry and produced nickle sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 3, 3:20 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 3:20 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 AM MST THU JUL 03 2008

.SYNOPSIS....EXPECT THE DAILY PATTERN OF ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO THE COMING WEEKEND. MOST ACTIVITY WILL BE CONFINED TO THE
HIGHER TERRAIN...AND AREAS ALONG AND SOUTH OF THE MOGOLLON RIM.

&&

.DISCUSSION...EXPECT ISOLATED THUNDERSTORMS OVER MUCH OF THE
NORTHLAND TODAY WITH SCATTERED THUNDERSTORM ACTIVITY IN THE WHITE
MOUNTAINS. THE GFS MODEL SOLUTIONS APPEAR TO BE DRIFTING TOWARDS
LAST NIGHTS EUROPEAN RUN WHERE THE MOISTURE LEVELS BEGIN TO TREND
UPWARD STARTING ON FRIDAY AND CONTINUING THROUGH THE WEEKEND. THE
COMBINATION OF INCREASED MOISTURE AND INSTABILITY WILL PRODUCE AN
UPWARD TREND IN THUNDERSTORM ACTIVITY THROUGH THE FOURTH OF JULY
WEEKEND. THIS INCREASE IN MOISTURE WILL NOT BE ENOUGH TO PRODUCE
LARGE AMOUNTS OF RAIN JUST YET...WITH LOCALLY HIGHER RAIN AMOUNTS
OCCURRING ONLY UNDER THE STRONGEST THUNDERSTORMS. INCREASED CHANCES
FOR SHOWERS AND THUNDERSTORMS ON FRIDAY AND SATURDAY. THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE OVER THE EASTERN
MOGOLLON RIM AND THE WHITE MOUNTAINS.

&&

.AVIATION...FOR THE 12Z PACKAGE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN AFTER 18Z TODAY. THE STORMS ARE
EXPECTED TO DEVELOP FIRST OVER THE HIGHER TERRAIN OF CENTRAL AND
EASTERN ARIZONA...THE DRIFT INTO THE VALLEY AREAS BY MID TO LATE
AFTERNOON. THE MAIN THREATS WITH THESE STORMS WILL BE BRIEF
VISIBILITY REDUCTIONS DUE TO RAIN...AND WIND GUSTS OF 30-40 KT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

SATURDAY THROUGH MONDAY...HIGH PRESSURE WILL BE LOCATED OVER THE
STATE THROUGH THE PERIOD WITH ABOVE NORMAL TEMPERATURES. DAYTIME
WINDS WILL GENERALLY BE WEST TO SOUTHWEST FROM 5 TO 15 MPH...EXCEPT
15-20 MPH ACROSS NORTHERN SECTIONS SATURDAY AND SUNDAY. CONSIDERABLE
UNCERTAINTY STILL EXISTS ABOUT THE AMOUNT OF MOISTURE AVAILABLE
AROUND THE REGION THROUGH THIS TIME PERIOD. AT THIS TIME...THE
DEEPEST MOISTURE IS FORECAST FROM THE MOGOLLON RIM SOUTHWARD WHERE
DAILY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED. ONLY A
SLIGHT CHANCE OF THUNDERSTORMS EXISTS NORTH OF THE MOGOLLON RIM.
&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BOHLIN
AVIATION/FIRE WEATHER...JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 2, 9:00 AM MST, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST WED JUL 2 2008

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
900 AM MST WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

CONDITIONS ARE VERY SIMILAR TO YESTERDAY. LOOK FOR SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP OVER THE DEFIANCE PLATEAU...EXTREME
EASTERN MOGOLLON RIM...AND WHITE MOUNTAINS BY LATE MORNING. LOOK FOR
DEVELOPMENT A BIT LATER OVER BLACK MESA AND THE REST OF THE MOGOLLON
RIM. STORM MOVEMENT WILL BE FROM WEST TO EAST OVER THE WESTERN RIM
AND BLACK MESA. STORMS WILL MOVE TO THE SOUTH ELSEWHERE. THE
GREATEST HAZARD TODAY WILL BE ISOLATED HAIL UP TO THE SIZE OF A DIME
AND ISOLATED HEAVY RAINFALL PRIMARILY SOUTHWEST OF THE MOGOLLON RIM
AND THE WHITE MOUNTAINS. SOME WIND GUSTS MAY APPROACH 35 MPH.

LOOK FOR CONVECTION TO DIE OFF BY 800 OR 900 PM MST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

The radar

The Flagstaff radar (KFSX), 35 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gila

When
July 3, 7:15 AM MST to 7:20 AM MST
Where
Gila County, Strawberry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.400, -111.520

A thunderstorm produced nickle sized hail that accumulated on the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125713.